Oklahoma, 2019

Hail in Oklahoma, March 24, 2019

March 24, 2019 · NWS TSA · 18 events in 6 counties and zones

Severe thunderstorms developed over east central and southeastern Oklahoma during the early evening hours of the 24th as a cold front moved slowly into the area. Moderately strong instability and deep-layer wind shear were characteristic of the air mass ahead of the cold front, which allowed the stronger storms to evolve into supercell thunderstorms that produced large hail up to baseball size…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over east central and southeastern Oklahoma during the early evening hours of the 24th as a cold front moved slowly into the area. Moderately strong instability and deep-layer wind shear were characteristic of the air mass ahead of the cold front, which allowed the stronger storms to evolve into supercell thunderstorms that produced large hail up to baseball size across portions of eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 3:10 PM CST, 1 hour earlier.

Area forecast discussion, Mar 24, 3:10 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
410 PM CDT Sun Mar 24 2019

.DISCUSSION...
At mid afternoon...the upper low was positioned across Northern
Missouri/Southern Iowa with the cold front extending southwestward
through Southwest Missouri into Northeast Oklahoma along a line
from near Grove to Okemah and finally into South Central Oklahoma
and Western Texas. Latest meso analysis indicated the cap
continuing to weaken with a surface instability axis centered
along and just east of the cold front. In response...radar echoes
have begun to develop along the front across East Central
Oklahoma...moving eastward toward Northwest Arkansas.

Into the evening hours...the cold front is expected to continue to
slide east southeast through Southeast Oklahoma and Western
Arkansas as the upper low begins to trek more southeast toward the
Ohio River Valley. The surface instability axis is forecast to be
maximized across Southeast Oklahoma...where surface dewpoints in
the low 60s currently resided. Thus...as the cap continues to
erode into the early evening hours...thunderstorms are forecast to
continue to develop along the frontal boundary mainly across
Southeast Oklahoma into Northwest Arkansas with the potential to
become strong to severe. 40-50KT of deep layer shear combined
with steep mid level lapse rates will allow for the potential for
large hail and also damaging winds to be the main threats with
this activity. 0-1km shear values continue to look fairly weak
which should limit over all tornado potentials...though the threat
is not zero. The greater severe potential looks to be generally
along and east of a line from near Antlers to near Fort Smith
where the surface instability max was located.

Current indications are that by mid evening...03z...the cap
should begin strengthening over the region as the cold front is
forecast to be nearly exiting the CWA to the south and east. The
result is the greater thunderstorm potential should shift south
and east of the CWA with any remaining thunderstorms exiting the
CWA by 06z. Between the 03-06z range...a decreasing strong/severe
potential will remain possible though much more limited than
earlier in the evening.

Behind the cold front...drier air and northerly winds will spread
southward over the region tonight as well as cloud cover
associated with the backside of the upper low. These conditions
will help to keep temperatures from bottoming out with lows in the
40s forecast for most locations over the CWA. During the day
Monday...this cloud cover looks to remain over mainly Northeast
Oklahoma and Northwest Arkansas until another quick moving
shortwave within upper level northwesterly flow pushes through the
region Monday night/Tuesday. Behind this shortwave...a ridge of
high pressure is progged to push through the Plains with a return
of southerly winds and a warming trend Wednesday and Thursday.

Southerly winds increase Wednesday and become gusty Thursday
ahead of the next forecast low pressure looking to move into the
region. Gusts 25-35 mph and temps back in the upper 60s/lower 70s
will help to increase fire weather dangers for the CWA before
moisture returns with the approaching low pressure system Friday.
Latest extended model solutions differ on the timing of this next
system and its associated cold front. Thus...for this
forecast...have continued with a blended approach with shower and
thunderstorm chances becoming possible Thursday and increasing
Friday into Saturday as the system moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  60  40  65 /   0  10   0   0
FSM   48  64  42  65 /  50  10   0   0
MLC   47  65  39  66 /  20  10   0   0
BVO   44  59  36  63 /   0  10   0   0
FYV   44  56  36  59 /  20  10   0   0
BYV   46  55  37  57 /  20  10   0   0
MKO   46  61  40  64 /  10  10   0   0
MIO   45  56  37  60 /   0  10   0   0
F10   46  61  40  65 /   0  10   0   0
HHW   50  68  44  67 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....20
Hazardous weather outlook, Mar 24, 3:39 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
439 PM CDT Sun Mar 24 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
439 PM CDT Sun Mar 24 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast of a line from Rogers to McAlester.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northwest of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered thunderstorms are developing along a slow-
moving cold front extending from near Rogers southwestward to near
McAlester. Additional development is expected through the evening
hours before the front finally pushes east of the area by late
evening. Large hail and damaging winds will be possible with the
strongest storms, as instability and wind shear will support
isolated supercell structures.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...No Hazards.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential...Very High Fire Weather Potential...
           High Wind Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Mild and dry weather will prevail for early in the upcoming week
with increasing winds and fire weather concerns by Wednesday,
especially across eastern Oklahoma. Thunderstorm chances return
for late week as low level moisture increases and a stronger storm
system approaches the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 24, 2:53 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
353 PM CDT SUN MAR 24 2019

ARZ010-OKZ069-242130-
Washington AR-Adair OK-
353 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND
NORTHERN ADAIR COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, a strong thunderstorm was located 4 miles north of
Christie, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Westville...                      Watts...
Cincinnati...                     Ballard...
Summers...

LAT...LON 3611 9455 3610 9455 3610 9450 3596 9447
      3597 9476 3607 9477 3614 9456
TIME...MOT...LOC 2053Z 264DEG 13KT 3602 9472
Special weather statement, Mar 24, 3:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
440 PM CDT SUN MAR 24 2019

OKZ074-242215-
Haskell OK-
440 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 515
PM CDT...

At 439 PM CDT, a strong thunderstorm was located over Whitefield,
moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Stigler...                        Whitefield...

LAT...LON 3519 9532 3525 9538 3529 9528 3527 9526
      3526 9524 3528 9521 3530 9520 3531 9519
      3530 9518 3530 9517 3533 9518 3538 9506
      3518 9500
TIME...MOT...LOC 2139Z 260DEG 24KT 3523 9526
Special weather statement, Mar 24, 3:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
452 PM CDT SUN MAR 24 2019

ARZ010-242215-
Washington AR-
452 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
515 PM CDT...

At 452 PM CDT, a strong thunderstorm was located near Lincoln, moving
east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  West Fork...
Lincoln...                        Greenland...
Drake Field Airport...            Prairie Grove Battlefield State...
Walnut Grove...                   Rhea...
Hogeye...                         Viney Grove...

This includes Interstate 49 between mile markers 52 and 64.

LAT...LON 3593 9440 3600 9446 3610 9417 3589 9408
TIME...MOT...LOC 2152Z 260DEG 24KT 3598 9440

The radar

The Western Arkansas radar (KSRX), 67 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Haskell

When
March 24, 4:10 PM CST
Where
Haskell County, 2 mi E of Stigler
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.250, -95.095

Hail, Haskell

When
March 24, 4:30 PM CST
Where
Haskell County, 4 mi S of Stigler
Measured
1 in hail
Reported by
Public
Coordinates
35.192, -95.130

Hail, Sequoyah

When
March 24, 4:40 PM CST
Where
Sequoyah County, 2 mi S of Sallisaw
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.441, -94.800

Hail, Latimer

When
March 24, 5:05 PM CST
Where
Latimer County, 2 mi W of Wilburton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.920, -95.355

Hail, Le Flore

When
March 24, 5:05 PM CST
Where
Le Flore County, 1 mi W of Spiro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.230, -94.648

Hail, Le Flore

When
March 24, 5:10 PM CST
Where
Le Flore County, 0.55 mi NW of Bokoshe
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.187, -94.786

Hail, Le Flore

When
March 24, 5:27 PM CST
Where
Le Flore County, 4 mi W of Shady Pt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.130, -94.741

Hail, Le Flore

When
March 24, 5:29 PM CST
Where
Le Flore County, Shady Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.130, -94.670

Hail, Le Flore

When
March 24, 5:30 PM CST
Where
Le Flore County, 3 mi SW of Poteau
Measured
1.75 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.019, -94.657

Hail, Le Flore

When
March 24, 5:35 PM CST
Where
Le Flore County, 0.32 mi NW of Poteau
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.053, -94.624

Hail, Le Flore

When
March 24, 5:39 PM CST
Where
Le Flore County, 3 mi SSW of Poteau
Measured
2 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.010, -94.640

Hail, Le Flore

When
March 24, 5:40 PM CST
Where
Le Flore County, 1 mi S of Pocola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.215, -94.480

Hail, Pushmataha

When
March 24, 5:45 PM CST
Where
Pushmataha County, 2 mi S of Antlers
Measured
2 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.201, -95.620

Hail, Le Flore

When
March 24, 5:45 PM CST
Where
Le Flore County, Howe
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
34.950, -94.630

Hail, Le Flore

When
March 24, 5:50 PM CST
Where
Le Flore County, 5 mi SSE of Poteau
Measured
2.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.983, -94.586

Hail, Choctaw

When
March 24, 6:08 PM CST
Where
Choctaw County, 3 mi NE of Speer
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.151, -95.513

Hail, Pushmataha

When
March 24, 6:35 PM CST
Where
Pushmataha County, 3 mi SW of Antlers
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.199, -95.657

Hail, Pushmataha

When
March 24, 6:48 PM CST
Where
Pushmataha County, 3 mi E of Antlers
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.230, -95.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812600, 812601, 812602, 812605, 812606, 812607, 812608, 812609, 812620, 812622, 812623, 812624, 812626, 812627, 812628, 812630, 812631, 812632.